Hail, Mora
- When
- June 8, 12:55 PM MST to 1:00 PM MST
- Where
- Mora County, Rainsville
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.980, -105.210
Half dollar size hail with lots of quarter size hail as well.
Numerous thunderstorms with strong winds, tornadoes, large hail, and heavy rainfall impacted New Mexico on this third in a series of significant severe weather days. Thunderstorms developed along the central mountain chain early in the afternoon then moved slowly east southeast across the plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Numerous thunderstorms with strong winds, tornadoes, large hail, and heavy rainfall impacted New Mexico on this third in a series of significant severe weather days. Thunderstorms developed along the central mountain chain early in the afternoon then moved slowly east southeast across the plains. Several small short-lived tornadoes developed along the high plains, in particular around Maxwell, Wagon Mound, Valmora, Springer, and Encinoso. The Encinoso tornado destroyed 2 homes and severely damaged 2 others. Many reports of quarter to baseball size hail were also reported with these storms. The largest hail reported was around 3 inches in diameter east of Interstate 25 near Valmora.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 8, 11:55 AM MST, 1 hour earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1255 PM MDT SUN JUN 8 2014 .UPDATE... ANOTHER QUICK UPDATE TO LOWER AND PULL BACK POPS FOR THIS AFTN SOUTH S OF THE NW MTNS AND W OF CENTRAL MTN CHAIN...DUE LARGELY TO THE ALARMINGLY QUICK AND SHARP DROP IN DEWPOINTS JUST W OF RIO GRANDE VALLEY AND S OF NW MTNS. 43 && .PREV DISCUSSION...1154 AM MDT SUN JUN 8 2014... .AVIATION... 18Z TAF CYCLE ANOTHER ACTIVE AND STRONG CONVECTIVE DAY OVER EASTERN HALF OF NM WITH STORMS INITIATING ON THE EAST SLOPES OF THE SANGRE DE CRISTO AND CENTRAL MOUNTAIN RANGES WITH EASTWARD TRANSPORT AS STORMS MATURE. HIGH BASED THUNDER IS POSSIBLE OVER THE NORTHWEST THROUGH 03Z THIS EVENING. CONVECTION WILL REINVIGORATE OVER THE EAST FROM 06Z ONWARD EARLY MONDAY MORNING WITH LOW CLOUD WORKING INTO ALL OF THE EAST BY 09Z FOR MVFR/IFR CIGS AND VIZ. LOW SCT CLOUD GROUP IN TAFS FOR LVS...TCC...AND ROW IN AS PLACE HOLDER FOR LOWEST EXPECTED CIG OVERNIGHT. ALSO...VCTS IN AT TIME OF MAXIMUM LIKELIHOOD FOR NEARBY THUNDERSTORMS. MT OBSCURATION OVER THE CENTRAL AND SANGRE DE CRISTO MOUNTAINS FROM 06Z ONWARD WITH CONDITIONS IMPROVING AS EASTERN NM CIGS LIFT AFTER 15Z MONDAY MORNING. SHY && .PREV DISCUSSION...1129 AM MDT SUN JUN 8 2014... .UPDATE... LOWERED POPS QUITE A BIT FOR REST OF MORN...LITTLE CHANGE FOR THE AFTN. STILL LOOKS LIKE PRETTY GOOD POTENTIAL FOR STORMS ESPEC EAST HALF OF NM...THOUGH DEWPOINTS DOWN A FEW TO SEVERAL DEGREES MOST OF THE EAST. STILL JUICY ENOUGH THOUGH AND STILL LOOKING AT SOME SEVERE POTENTIAL MUCH OF THE EAST. FAIR AMT OF LOW CLOUDS STILL ACROSS GOOD PART OF THE EAST AND AREA WORKED OVER PRETTY WELL SAT...SO SHOULD NEED STILL A FEW MORE HOURS OF RECOVERY BEFORE THE SEVERE WX CHA CHA BEGINS AGAIN. DESPITE NEARLY 36 HOURS OF LOW LVL MOISTURE RECHARGE BETWEEN THE RIO GRANDE VALLEY AND CONTIN DIVIDE...MOISTURE NOT THAT DEEP IN THIS REGION. THIS MAY LIMIT THE NUMBER AND INTENSITY OF STORMS FIRING IN THIS AREA A BIT MORE THAN IS INDICATED IN FCST. MAX TEMPS ADJUSTED UP JUST HAIR FOR E PLAINS AND MUCH OF WEST HALF OF STATE. AMT OF CLOUDS IN SKY GRIDS ALSO TONED DOWN A BIT EXCEPT PORTIONS OF E PLAINS. 43 && .PREV DISCUSSION...337 AM MDT SUN JUN 8 2014... .SYNOPSIS... AFTER AN ACTIVE DAY ON SATURDAY...ANOTHER ROUND OF SHOWERS AND STORMS ARE EXPECTED TO ERUPT OVER MUCH OF NORTHERN AND CENTRAL NEW MEXICO TODAY. A WEAK DISTURBANCE ALOFT WILL MOVE OVER THE STATE...AND THIS FEATURE WILL UTILIZE AVAILABLE MOISTURE FOR SHOWERS AND STORMS. SOME STORMS MAY BE STRONG TO SEVERE...PARTICULARLY ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN THIS AFTERNOON AND INTO THE EVENING. SOME PRECIPITATION MAY EVEN LAST BEYOND MIDNIGHT IN SOME EASTERN PORTIONS OF THE STATE. COOLER THAN AVERAGE TEMPERATURES WILL PREVAIL OVER EASTERN NEW MEXICO ON MONDAY IN THE WAKE OF A FRONT THAT WILL HAVE ENTERED THE AREA...AND LESS STORMS ARE EXPECTED TO DEVELOP. A FEW STORMS MAY BE POSSIBLE TUESDAY...BUT DRIER AND BREEZY CONDITIONS WILL THEN ARRIVE BY WEDNESDAY. && .DISCUSSION... ANOTHER ACTIVE DAY OF CONVECTION IS EXPECTED TODAY ACROSS NORTHERN AND CENTRAL NEW MEXICO. DIFFERENCES FOR TODAY WILL BE UPPER LEVEL AID FROM AN APPROACHING SHORT WAVE TROUGH OUT OF AZ MERGING WITH A NORTHERN STREAM WAVE. OTHER DIFFERENCES WILL BE SHIFTING SURFACE WINDS AS THE WAVE APPROACHES...AND THIS WILL ULTIMATELY CHANGE THE ORIENTATION AND TEMPORAL EXTENT TO WHICH CERTAIN LOCATIONS OBSERVE A BETTER WINDOW OF OPPORTUNITY FOR HIGHER HELICITY...BULK SHEAR...AND GENERAL SUPERCELL POTENTIAL. PLENTY OF BOUNDARY LAYER MOISTURE WILL BE IN PLACE OVER THE EASTERN HALF OF THE STATE...AND THE FRONTAL INTRUSION LAST EVENING ALSO HAS ALLOWED MOISTURE TO SEEP TOWARD THE CONTINENTAL DIVIDE AND INTO THE SAN JUAN BASIN AS SEEN BY 30-40 F DEWPOINTS EARLY THIS MORNING. THUS...EXPECT DEVELOPMENT OF SOME GARDEN VARIETY THUNDERSTORMS BETWEEN THE RIO GRANDE AND CONTINENTAL DIVIDE TODAY WHILE AREAS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN WILL ONCE AGAIN BE MORE SUSCEPTIBLE TO STRONG TO SEVERE CELLS. TORNADO THREAT WILL EXIST...BUT WOULD SEEM TO HAVE A SHORTER WINDOW OF OPPORTUNITY DUE TO SHIFTING SURFACE WINDS THAT WILL QUICKLY ALTER VERTICAL WIND PROFILES AND HODOGRAPHS. HAVE KEPT SEVERE MENTION IN FORECAST GRIDS ACROSS THE EAST...MATCHING UP WELL WITH THE SPC DAY 1 CONVECTIVE OUTLOOK. ACTIVITY COULD SUSTAIN ITSELF INTO THE OVERNIGHT AS THE SHORT WAVES FROM SEPARATE JETS MERGE AND DIVE SOUTHEATWARD NEAR THE EASTERN NM AND WEST TX BORDER. THE NORTHWESTERN PLATEAU TO WEST CENTRAL HIGHLANDS WILL LIKELY DRY OUT QUICKLY SHORTLY AFTER SUNSET. ALSO...AN IMPRESSIVE SURFACE FRONT WILL PLUNGE SOUTHWARD INTO THE FORECAST AREA SUNDAY NIGHT/MONDAY MORNING. SOME BOUNDARY LAYER MOISTURE WILL LIKELY POOL IN EAST CENTRAL TO SOUTHEAST NM...BUT SOME DRIER AIR DOES LOOK TO EVENTUALLY MODIFY SOME OF THE NORTH CENTRAL TO NORTHEASTERN AREAS. THINNER RIBBONS OF MUCH WEAKER INSTABILITY WILL BE FOUND OVER THE HIGHER TERRAIN MONDAY...AND WITH MOISTURE HAVING MODIFIED SOME THE CROP OF STORMS ON MONDAY WILL BE ISOLATED AND MUCH LESS IMPACTFUL. TEMPERATURES WILL REMAIN COOLER THAN AVERAGE IN THE EAST MONDAY. BY TUESDAY A DOME OF HIGH PRESSURE APPEARS OVER THE MEXICAN MAINLAND. SURFACE WINDS WILL VEER MORE SOUTHERLY IN MOST ZONES OF THE FORECAST AREA TUESDAY WITH MEAGER TO BARELY SUFFICIENT MOISTURE LEFT FOR RECYCLING. POPS HAVE BEEN LEFT AT 20 PERCENT OR LOWER...AND TEMPERATURES WILL REBOUND CLOSER TO AVERAGE AREA WIDE TUESDAY AFTERNOON. BY WEDNESDAY A SLIGHTLY STRONGER BELT OF WESTERLIES DEVELOPS ON THE NORTHERN PERIPHERY OF THE UPPER HIGH ALONG WITH A LEE SIDE SURFACE TROUGH. THIS WILL IMPEDE THUNDERSTORM DEVELOPMENT WITH STRONGER AND DRIER BREEZES DEVELOPING. THE NEXT BACK DOOR FRONT STILL LOOKS TO ARRIVE EARLY THURSDAY...PROVIDING A NEW FOCUS FOR SHOWERS AND STORMS IN THE NORTHEAST. A BATTLE WILL THEN DEVELOP OVER NM BETWEEN STRONGER WESTERLIES TO THE NORTH OF THE STATE AND THE SUBSIDENT UPPER HIGH TO THE SOUTH. 52 && .FIRE WEATHER... LOW LEVEL MOISTURE HAS PUSHED WESTWARD TO THE CONTDVD AND TO A LESSER EXTENT...THE FOUR CORNER REGION. MODELS SHOVE THE MOISTURE EASTWARD LATE TODAY...THEN SLOSH IT BACK AND FORTH UNTIL IT/S PRETTY MUCH REACHED THE TEXAS BORDER WITH EASTERN NEW MEXICO ON WEDNESDAY. HIGH HAINES WEST TODAY WITH SINGLE DIGIT RH VALUES AND HIGHS NEAR AVERAGE. WINDS GENERALLY NOT STRONG ENOUGH FOR CRITICAL CONDITIONS. DEPENDING HOW QUICKLY THE MORE SHALLOW MOISTURE MIXES OUT...SOME AREAS WEST OF THE CENTRAL MT CHAIN MAY SEE SOME DRY SHOWERS AND STORMS...OR AT LEAST A MIX OF WET AND DRY. THE EASTERN PLAINS WILL BE PRIMED AGAIN TODAY FOR ISOLATED STRONG TO SEVERE STORMS WITH PRIMARILY LARGE HAIL AND DAMAGING WINDS. RH RECOVERIES TONIGHT FOR THE WEST WILL BE FAIR TO POOR WHILE GOOD TO EXCELLENT EAST. LATER TONIGHT...A SHORT WAVE WILL BRING A FRONT TO THE REGION...RESULTING NORTHWEST TO NORTH WINDS WILL BE GUSTY...ESPECIALLY IN THE PLAINS INTO MONDAY...AND A DOWNWARD TREND IN CONVECTION AS IT LEAVES A DRIER AIR MASS IN IT/S WAKE. SOME MOISTURE MAY TRY TO RETURN WESTWARD...BUT BY TUESDAY THE RIDGE STARTS TO BE SUPPRESSED BY AN INCOMING DISTURBANCE. THIS DRIER AND WARMER TREND BECOMES MORE DOMINANT WEDNESDAY...AND WILL BE ACCOMPANIED BY AFTERNOON BREEZES. SINGLE DIGIT RH VALUES WILL BECOME MORE WIDESPREAD BY WEDNESDAY...AND HAINES WILL BE HIGH. AT THIS TIME...PORTIONS OF THE PLAINS COULD BE SUBJECTED TO CRITICAL CONDITIONS FOR SEVERAL HOURS WEDNESDAY AFTERNOON. ANOTHER FRONT IN THE EAST REPLENISHES LOW LEVEL MOISTURE THURSDAY...BUT MODELS NOT ENTHUSED ABOUT BRINGING THE MOISTURE WEST TO THE CENTRAL MT CHAIN. ON FRIDAY BREEZY...DRY AND WARMER SUMS UP THE FORECAST WITH HIGH HAINES CENTRAL AND WEST. THE EAST COULD SEE ANOTHER FRONT OVER THE COMING WEEKEND WHICH COULD ALLOW CONVECTION TO RETURN. && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 43
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 540 AM MDT SUN JUN 8 2014 NMZ501>540-091200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 540 AM MDT SUN JUN 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED IN THE EASTERN HALF OF NEW MEXICO AGAIN TODAY. DAMAGING WINDS FROM THUNDERSTORMS AND LARGE HAIL WILL BE THE PRIMARY THREATS...BUT AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONGER WINDS ARE EXPECTED TO DEVELOP ON WEDNESDAY WITH LOWER HUMIDITY MOVING INTO NEW MEXICO. THIS WILL CREATE THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY AFTERNOON AND EVENING IN EASTERN NEW MEXICO. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS WITHIN EASTERN NEW MEXICO SHOULD BE ALERT AND READY TO REPORT ANY SEVERE WEATHER TO THE ALBUQUERQUE NATIONAL WEATHER SERVICE. YOU CAN SUBMIT YOUR REPORT AT 1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ONTO OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M W X. 52
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1057 AM MDT SUN JUN 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND GST 3 NNW PECOS 35.61N 105.71W
06/07/2014 E60 MPH SAN MIGUEL NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1401033
AAMThe Albuquerque radar (KABX), 173 km away, was scanning. The volume nearest the first event began at 19:55 UTC.
14 hail, 4 tornado, 4 funnel cloud. Local standard time, as filed.
Half dollar size hail with lots of quarter size hail as well.
Supercell thunderstorm near Encinoso spawned a tornado along Highway 246 at Richardson Canyon Road. The tornado traveled east-southeast down Richardson Canyon Road, snapping off the tops of trees and breaking numerous branches of Ponderosa pine. The tornado intensified as it approached 2 homes. A single wide mobile home from the 1970s was completely destroyed as the undercarriage was moved about 20 feet and all walls separated and tossed. A double wide mobile home was tossed into a barn and destroyed. Portions of the roof were blown 250 yards away. At least two other homes as well as a barn and shed sustained damage.
In association with tornado.
Supercell thunderstorm spawned a brief tornado that crossed Interstate 25 near mile marker 375. No damage was reported.
Southern edge of multi-cellular thunderstorm complex produced a brief landspout tornado with a brown dust swirl. No damage reported.
Motorists along Interstate 25 near Maxwell reported to the Raton police dispatch that a brief tornado touched down near the highway. No damage reported.
Funnel cloud reported between Springer and Maxwell.
Numerous hail stones between quarter and half dollar size indicated in photo by storm chaser.
Large hail broke windows.
Hen egg size hail reported on US Highway 285.
Nickel to quarter size hail covered the ground on Interstate 25 near Raton.
Golfball hail covered the ground.
Hail covered ground near Fox road and SR2.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyThe tornado archive for New Mexico, 2014Warnings in New Mexico, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511909, 511837, 511910, 511911, 511949, 511912, 511913, 511915, 511951, 511952, 511916, 512650, 511917, 511923, 511919, 511920, 511921, 511926, 511925, 511927, 511928, 511929.